Join Early Retirement Today
Reply
 
Thread Tools Search this Thread Display Modes
Can Blood pressure medicine cause extreme constipation?
Old 08-23-2011, 08:59 AM   #1
Recycles dryer sheets
 
Join Date: Nov 2008
Posts: 111
Can Blood pressure medicine cause extreme constipation?

I have been taking LOSARTAN a blood pressure medicine since about 6 months. Lately I have experienced constipation, almost everyday. Has anyone suffered from this kind of drug related abnormality?
Are there any alternative medicines beside Accupril & Losartan? I have tried both these. Accupril gave me dry persistent cough. I need to try some other blood pressure medicine. Any ideas before I visit my doctor?
Thanks.
__________________

__________________
rsingh6675 is offline   Reply With Quote
Join the #1 Early Retirement and Financial Independence Forum Today - It's Totally Free!

Are you planning to be financially independent as early as possible so you can live life on your own terms? Discuss successful investing strategies, asset allocation models, tax strategies and other related topics in our online forum community. Our members range from young folks just starting their journey to financial independence, military retirees and even multimillionaires. No matter where you fit in you'll find that Early-Retirement.org is a great community to join. Best of all it's totally FREE!

You are currently viewing our boards as a guest so you have limited access to our community. Please take the time to register and you will gain a lot of great new features including; the ability to participate in discussions, network with our members, see fewer ads, upload photographs, create a retirement blog, send private messages and so much, much more!

Old 08-23-2011, 09:02 AM   #2
Dryer sheet aficionado
 
Join Date: Aug 2011
Location: grand rapids/michigan
Posts: 38
the nick name for Calan is "constapating Calan" for a reason.........
__________________

__________________
fwest is offline   Reply With Quote
Old 08-23-2011, 09:29 AM   #3
Recycles dryer sheets
Sandhog's Avatar
 
Join Date: Mar 2011
Location: Brooklyn, NY
Posts: 197
I take Accupril and at the beginning use to give me dry coughs but it went away. I'm not sure if it was due winter when I was first taking the medication or it was one of the side effects. I don't have dry coughs anymore and I have been taking Accupril for more than 10 year. 25mg twice a day.

If I had a choice between constipation and dry cough, I would choose dry cough. If I had choice between constipation and high blood pressure, I would choose constipation.

BTW I'm in much better health by taking medication and other illness dropped by maintaining my blood pressure. I hope you'll continue to take some sort of medication to maintain your blood pressure.
__________________
The time to take counsel of your fears is before you make an important battle decision. That’s the time to listen to every fear you can imagine! When you have collected all the facts and fears and made your decision, turn off all your fears and go ahead! – General George S. Patton
Sandhog is offline   Reply With Quote
Old 08-23-2011, 12:32 PM   #4
Thinks s/he gets paid by the post
martyb's Avatar
 
Join Date: Nov 2006
Location: Bossier City
Posts: 2,182
I take Benicar 20mg, and I sometimes have the opposite effect...! Don't know if it's the Benicar or the 81 mg aspirin....or just my not so great diet.
__________________
“Change is the law of life. And those who look only to the past or present are certain to miss the future.”
-John F. Kennedy

“Hard work never killed anybody, but why take a chance?” - Edgar Bergen
martyb is offline   Reply With Quote
Old 08-24-2011, 04:54 PM   #5
Thinks s/he gets paid by the post
GregLee's Avatar
 
Join Date: Oct 2010
Location: Waimanalo, HI
Posts: 1,881
Quote:
Originally Posted by martyb View Post
I take Benicar 20mg, and I sometimes have the opposite effect...! Don't know if it's the Benicar or the 81 mg aspirin....or just my not so great diet.
I've been taking Benicar 20mg for 3 years. It immediately brought my blood pressure down from 180 to 120, and I've never noticed any side effects. I gather that the main side effect (still uncommon) of Benicar is dizziness (which I don't have). However, other individual patients have reported lots of bad things from taking Benicar -- all kinds of stuff. I looked here, Losartan Side Effects | Drugs.com, for side effects of Losartan, and constipation is mentioned, but only among a host of other rare and unsubstantiated side effects.
__________________
Greg (retired in 2010 at age 68, state pension)
GregLee is offline   Reply With Quote
Old 08-25-2011, 06:38 AM   #6
Thinks s/he gets paid by the post
obgyn65's Avatar
 
Join Date: Sep 2010
Location: midwestern city
Posts: 4,061
Sandhog - Accupril is an ACE inhibitor. ACE inhibitors can cause cough.
Quote:
Originally Posted by Sandhog View Post
I take Accupril and at the beginning use to give me dry coughs but it went away. I'm not sure if it was due winter when I was first taking the medication or it was one of the side effects.
__________________
Very conservative with investments. Not ER'd yet, 48 years old. Please do not take anything I write or imply as legal, financial or medical advice directed to you. Contact your own financial advisor, healthcare provider, or attorney for financial, medical and legal advice.
obgyn65 is offline   Reply With Quote
Old 08-26-2011, 11:15 PM   #7
Confused about dryer sheets
 
Join Date: Aug 2011
Posts: 1
My personal opinion is that the medication has nothing to do with it. Probably something else. Should get it checked out by a real doctor, though
__________________
mikelmraz is offline   Reply With Quote
Old 08-30-2011, 08:59 AM   #8
Recycles dryer sheets
SteveL's Avatar
 
Join Date: Aug 2005
Posts: 380
If you don't already, try taking magnesium (250mg). It has benefits for BP and if you are like a lot of people and don't eat enough veggies, it can help with this problem.
__________________
Retired -- 2001
SteveL is offline   Reply With Quote
Old 09-03-2011, 09:05 AM   #9
Recycles dryer sheets
Sandhog's Avatar
 
Join Date: Mar 2011
Location: Brooklyn, NY
Posts: 197
Quote:
Originally Posted by obgyn65 View Post
Sandhog - Accupril is an ACE inhibitor. ACE inhibitors can cause cough.
Thanks Doc. It's good to have a MD on the board as a member. I have an opposite problem of ED which keeps me up at nights, what should I do, Doc?
__________________
The time to take counsel of your fears is before you make an important battle decision. That’s the time to listen to every fear you can imagine! When you have collected all the facts and fears and made your decision, turn off all your fears and go ahead! – General George S. Patton
Sandhog is offline   Reply With Quote
Old 09-03-2011, 09:56 AM   #10
Give me a museum and I'll fill it. (Picasso)
Give me a forum ...
 
Join Date: Sep 2005
Location: Northern IL
Posts: 18,261
Quote:
Originally Posted by obgyn65 View Post
Sandhog - Accupril is an ACE inhibitor. ACE inhibitors can cause cough.
I totally forgot about this, but when I was started on an ACE Inhibitor, I had this side effect. I would seem to have an involuntary small cough almost continuously. It was rather annoying, but not so bad - it was more like clearing your throat than a full cough. Kind of like a nervous reaction. And it faded away over time, maybe strongest for two weeks, then after a month or two I just forgot about it as it decreased over time.

-ERD50
__________________
ERD50 is offline   Reply With Quote
Old 09-03-2011, 11:09 AM   #11
Full time employment: Posting here.
JakeBrake's Avatar
 
Join Date: Sep 2008
Location: Southeast USA
Posts: 548
Quote:
Originally Posted by ERD50 View Post
I totally forgot about this, but when I was started on an ACE Inhibitor, I had this side effect. I would seem to have an involuntary small cough almost continuously. It was rather annoying, but not so bad - it was more like clearing your throat than a full cough. Kind of like a nervous reaction. And it faded away over time, maybe strongest for two weeks, then after a month or two I just forgot about it as it decreased over time.

-ERD50
When I was on a ACE Inhibitor, I had a cough that would not quit. I am now on a Angiotension II Receptor Antagonist (what a name!) with much better results.

The problem with the latter is that these are newer, brand name drugs that can be very expensive.

I have been taking BP meds for over 30 years, sometimes 3 different meds at a time. I think I've tried most of them. Some work, some don't work and some have bad side effects.
__________________

__________________
JakeBrake is offline   Reply With Quote
Reply


Currently Active Users Viewing This Thread: 1 (0 members and 1 guests)
 
Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off


 

 
All times are GMT -6. The time now is 04:21 AM.
 
Powered by vBulletin® Version 3.8.8 Beta 1
Copyright ©2000 - 2017, vBulletin Solutions, Inc.